Heavy Rain, Jones
- When
- December 23, 6:00 AM EST to December 24, 6:00 AM EST
- Where
- Jones County, 1.14 mi WSW of Van Buren
- Reported by
- CoCoRaHS
- Coordinates
- 32.877, -83.549
COCORAHS observer reported a 24-hour rainfall total of 3.73 inches.
S. and the Tennessee Valley forced abundant gulf moisture into Georgia early Christmas Eve Day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A strong low pressure system moving through the southeast U.S. and the Tennessee Valley forced abundant gulf moisture into Georgia early Christmas Eve Day. Widespread rain with embedded thunderstorms trained over Crisp County producing 3 to 4 inches of rain in less than ten hours. Isolated flash flooding occurred in the Cordele area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 23, 4:23 AM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 423 AM EST TUE DEC 23 2014 .SHORT TERM /TODAY THROUGH WEDNESDAY/... CURRENT RADAR LOOP SHOWS SHOWERS MOVING SW TO NE ACROSS LA...MS...AL...AND GA. THERE ARE A FEW LIGHTNING STRIKES OVER TN BUT THE MAJORITY OF THE THUNDERSTORMS ARE CONFINED TO THE GULF COAST. VERY MOIST SOUTHWESTERLY FLOW HAS SET UP ACROSS THE AREA THIS MORNING. INCREASED INSTABILITY IS STILL EXPECTED ACROSS THE REGION TODAY AND TONIGHT WITH ALL THE MODELS IN GOOD AGREEMENT ON THE POTENTIAL FOR SEVERE WEATHER TODAY. MODELS INDICATING CONVECTION POSSIBLY FIRING UP AROUND NOON OVER CENTRAL PORTIONS OF THE STATE MOVING NORTH THROUGH THIS AFTERNOON. BY LATE THIS AFTERNOON AND EVENING...PRECIP BECOMES MORE WIDESPREAD SO SEE NO REASON TO LOWER POPS IN THE CURRENT FORECAST. SOME OF THE REFLECTIVITY MODELS ARE SHOWING LINES OF CONVECTION SETTING UP ACROSS THE STATE TODAY BUT THEY DONT PINPOINT NORTH OR CENTRAL GA AS BEING THE FOCUS AREA. THIS HAPPENS WITH LOW CAPE HIGH SHEAR STORMS SO WILL NEED TO FOCUS ON THE ENTIRE AREA WITH CENTRAL STARTING MIDDAY MOVING NORTHWARD THROUGH TONIGHT. TOOK A LOOK AT THE EXPERIMENTAL SHERB INDEX WHICH HAS BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE REPORTS IN HIGH SHEAR LOW CAPE ENVIRONMENTS. STILL ONLY INDICATING MAX VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER 1.0 TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE. ANOTHER THREAT WITH THIS SYSTEM IS THE POTENTIAL FOR HEAVY RAIN AND MINOR FLOODING. CURRENTLY WERE FORECASTING 1.5 TO 2.5 INCHES TOTAL WITH ISOLATED AREAS NEAR 3 INCHES THROUGH WED AFTERNOON. CURRENT FLASH FLOOD GUIDANCE SHOWS THAT WE CAN SUPPORT THIS AMOUNT OF RAIN BUT A FEW LOCATIONS MAY COME CLOSE SO WILL NEED TO WATCH THE USUAL SUSPECTS WHEN IT COMES TO SOME OF OUR MORE FLASHY CREEKS AND RIVERS. . HYDROLOGY... CURRENT QPF SHOWS HIGHEST VALUES ACROSS NE AND SE PORTIONS OF OUR AREA OF RESPONSIBILITY. NOT TOO CONCERNED ABOUT AREAS IN SE GA AS THOSE SOILS BELOW THE FALL LINE CAN HANDLE THE HIGHER AMOUNTS BUT AREAS IN THE NE GA MOUNTAINS MAY BE A BIT DIFFERENT. WE HAVE HAD A FAIRLY DRY DECEMBER SO FAR SO WE COULD USE THE RAIN BUT THINGS WILL BE CLOSE WHEN IT COMES TO FLOODING CONCERNS. WILL NEED TO MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME EXPECT RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE AROUND 1 INCH FROM 00-12 WED. STORM TOTAL AMOUNTS AROUND 2 TO 3 INCHES FOR NE GA TONIGHT THRU WED. FLASH FLOOD GUIDANCE IS SHOWING THE COUNTIES IN THAT AREA CAN HANDLE 3.4 TO 3.5 INCHES OVER A 6 HOUR PERIOD SO WE SHOULD BE ALL RIGHT BUT WE DO NOT WANT TO LET OUR GUARD DOWN. 01 .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... LONG TERM BEGINS WITH THE COLD FRONT EXITING THE FORECAST AREA WEDNESDAY NIGHT. SOME POTENTIAL STILL EXISTS FOR SOME WRAP AROUND PRECIPITATION LATE WEDNESDAY NIGHT TO BECOME MIXED WITH SNOW ACROSS THE NORTHEAST. CRITICAL THICKNESS VALUES REACH INTO THE NORTHERN ZONES LATE...BUT MODELS WANT TO SHOW LIMITED MOISTURE SO NOT EXPECTING ANY ACCUMULATIONS. SHOULD BE DRY THROUGH FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA. SOUTHWEST FLOW RETURNING OVER THE WEEKEND BRINGING MOISTURE BACK INTO THE FORECAST AREA. MODELS STILL DIFFERING ON THE DETAILS...HOWEVER A CHANCE OF RAIN EACH DAY THROUGH THE END OF THE PERIOD LOOKS REASONABLE. 41 && AVIATION... 06Z UPDATE... IFR TO LIFR CONDITIONS EXPECTED TO CONTINUE THROUGH THIS TAF PERIOD. MAY SE SOME MVFR CEILINGS THIS AFTERNOON BUT THEY ARE EXPECTED TO FALL BACK DOWN BY 00Z WED. AREAS OF RAIN...DRIZZLE AND SHOWERS WILL CONTINUE ACROSS THE STATE TODAY AND TONIGHT WITH EAST TO SOUTHEAST WINDS IN THE 6-12KT RANGE. //ATL CONFIDENCE...06Z UPDATE... MEDIUM TO HIGH. 01 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 49 48 63 41 / 100 100 90 30 ATLANTA 52 51 64 41 / 100 100 90 10 BLAIRSVILLE 50 48 59 36 / 100 100 90 30 CARTERSVILLE 52 50 64 36 / 100 100 80 10 COLUMBUS 63 59 68 41 / 100 100 80 10 GAINESVILLE 47 45 60 39 / 100 100 90 30 MACON 61 60 67 41 / 100 100 90 20 ROME 53 50 64 37 / 100 100 80 10 PEACHTREE CITY 56 55 64 39 / 100 100 90 10 VIDALIA 69 61 70 48 / 100 100 90 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....41 AVIATION...01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 501 AM EST TUE DEC 23 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 501 AM EST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER MUCH OF NORTH AND CENTRAL GEORGIA. A FEW MAY BECOME SEVERE MAINLY OVER CENTRAL GEORGIA. A WARM FRONT SHOULD PUSH NORTHWARD INTO CENTRAL GEORGIA DURING THE DAY. A FEW STORMS MAY BECOME SEVERE IN THE WARMER AND MORE UNSTABLE AIR...GENERALLY ALONG AND SOUTH OF A LAGRANGE TO MACON TO MILLEDGEVILLE LINE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT WILL PUSH THROUGH GEORGIA ON WEDNESDAY. RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...ISOLATED TORNADOES...AND HEAVY RAIN. THE BEST RISK FOR SEVERE STORMS ON WEDNESDAY WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL MOVE INTO WESTERN GEORGIA WEDNESDAY MORNING...AND INTO EASTERN GEORGIA BY WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The Robins AFB radar (KJGX), 29 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
12 heavy rain, 1 flash flood. Local standard time, as filed.
COCORAHS observer reported a 24-hour rainfall total of 3.73 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.14 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.45 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.60 inches.
The KMCN ASOS reported a 24-hour rainfall total of 3.71 inches.
The KCSG ASOS reported a 24-hour rainfall total of 2.72 inches.
COOP observer reported a 24-hour rainfall total of 4.40 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.10 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.18 inches.
NWS employee reported a 24-hour rainfall total of 2.10 inches.
COCORAHS observer reported a 24-hour rainfall total of 2.41 inches.
COCORAHS observer reported a 24-hour rainfall total of 3.68 inches.
The Crisp County emergency manager reported significant overflowing of ditches and small creeks which were flooding several roads in the Cordele area. A few motorists became stranded in their cars due to the high water. The flood waters surrounded a few homes in the Second Avenue and Third Street section of town. The water level reached the foundations, but did not enter the houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550646, 550647, 550648, 550649, 550653, 550654, 550655, 550656, 550657, 550658, 550659, 550660, 549481.